Kansas, 2017

Hail and Damaging Winds in Kansas, August 3, 2017

August 3, 2017 · NWS ICT · 4 events in 2 counties and zones

A slow moving cold frontal boundary led to the development of a broken line of strong to severe thunderstorms across southern Kansas. Severe thunderstorms occurred across portions of southeast Kansas, with some isolated wind gusts of 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A slow moving cold frontal boundary led to the development of a broken line of strong to severe thunderstorms across southern Kansas. Severe thunderstorms occurred across portions of southeast Kansas, with some isolated wind gusts of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 11:07 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 11:07 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1207 PM CDT Thu Aug 3 2017

.SHORT TERM...(Today through Saturday night)
Issued at 222 AM CDT Thu Aug 3 2017

A cold front will slide southward across Kansas today with scattered
showers and thunderstorms expected to develop over southern Kansas
mainly for this afternoon into tonight. A few stronger storms
could materialize over southeast Kansas where instability values
will be higher. Dry and cooler than normal temperatures will be in
store for the region on Friday as surface high pressure builds
across Kansas.

Meanwhile current satellite water vapor imagery shows a upper level
wave just off the northwest coast, and models have this system
moving southeast across the Rockies reaching western Nebraska late
Friday night. The low level jet will respond with increased moisture
transport ahead of this system, which should generate elevated
showers/storms late Friday night mainly for central Kansas and areas
to the north. The activity will gradually spread southward for
Saturday afternoon/night and looks to become more widespread as
upper level forcing from right rear quad come into play. Still see
potential for strong to marginally severe storms along with heavy
rainfall due to higher than normal atmospheric moisture.

.LONG TERM...(Sunday through Wednesday)
Issued at 222 AM CDT Thu Aug 3 2017

The showers and storms look to push southward into Oklahoma on
Sunday as the cold front moves southward. Confidence remains high
that below normal temperatures will prevail for Sunday-Wednesday
with surface high pressure camping out across Kansas. The next
chance for precipitation could affect the region on Wednesday as
long range models show a third upper level system moving into
Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu Aug 3 2017

VFR conditions expected to prevail thru the forecast valid period.
Widely scattered convection is possible this afternoon along a
cold front as it moves south across southeast Kansas. If so, these
storms are expected to develop just south of the terminals. North
winds behind the front will gradually veer to an easterly
component tonight into Saturday morning.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  61  81  64 /  30  30  10  30
Hutchinson      86  58  81  63 /  20  20  10  50
Newton          87  59  79  61 /  20  30  10  40
ElDorado        90  60  79  61 /  30  30  10  30
Winfield-KWLD   92  62  82  64 /  30  40  10  20
Russell         82  56  81  62 /  10  10   0  40
Great Bend      83  58  82  63 /  10  20  10  40
Salina          85  57  82  62 /  10  10   0  50
McPherson       85  57  81  61 /  20  20  10  50
Coffeyville     91  62  81  61 /  30  40  10  10
Chanute         89  60  79  61 /  30  40  10  10
Iola            88  60  78  60 /  30  40  10  10
Parsons-KPPF    90  62  80  62 /  30  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KED
Hazardous weather outlook, Aug 3, 10:43 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1143 AM CDT Thu Aug 3 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041645-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1143 AM CDT Thu Aug 3 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon into tonight,
mainly across southern Kansas, as a cold front moves through the
region. The risk for severe weather appears low however, a few
strong storms will be possible with gusty winds and small hail,
especially for southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop across central Kansas for late Friday
night with a few strong storms possible. Thunderstorms are likely
for much of the area this weekend, as another weather system moves
into the region. A few strong to marginally severe storms will be
possible Saturday into Saturday night, along with locally heavy
rainfall. Thunderstorms could linger across southern Kansas for
Sunday morning. Otherwise next chance of thunderstorms will be on
Wednesday for central and southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Tulsa radar (KINX), 158 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Neosho

When
August 3, 1:59 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -95.240

A trained spotter reported the gust.

Thunderstorm Wind, Neosho

When
August 3, 2:02 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -95.240

Law enforcement reported the gust.

Hail, Montgomery

When
August 3, 3:03 PM CST
Where
Montgomery County, 0.88 mi NE of Dearing
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.060, -95.710

The hail caused some damage to a pickup truck.

Thunderstorm Wind, Montgomery

When
August 3, 3:10 PM CST
Where
Montgomery County, 1.06 mi SSE of Dearing
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
37.037, -95.710

The wind gust was reported along highway 166.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710386, 710387, 710388, 710389.